Thunderstorm Wind, Russell
- When
- August 7, 6:19 PM CST
- Where
- Russell County, 0.88 mi NW of Russell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 38.890, -98.860
A power pole was knocked down.
Severe thunderstorms moved across portions of central Kansas on August 7th, producing some damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Severe thunderstorms moved across portions of central Kansas on August 7th, producing some damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 7, 5:40 PM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 640 PM CDT Sat Aug 7 2021 .SHORT TERM...(This evening through Tuesday) Issued at 255 PM CDT Sat Aug 7 2021 Forecast highlights the next 7 days: * Thunderstorm potential this evening through Sunday evening, and again Tuesday afternoon-night. * Hot above normal temperatures through about Thursday of next week. An unseasonably strong/deep upper shortwave and an associated surface trough all approaching from the west will be the focus for scattered thunderstorm development and maintenance this evening through tonight across the region. Analysis of model soundings suggest warmer mid-level temperatures and associated capping issues further south will likely keep the higher thunderstorm probabilities generally along and north of Highway 56 across central, north- central, east-central, and northeast Kansas. Latest CAM consensus supports thunderstorm potential moving into central/north-central KS by 5-8pm, and propagating eastward thereafter. Combination of instability and deep layer shear is not overly impressive, although likely sufficient given strong/deep forcing, for a handful of strong-severe storms before roughly midnight. Inverted-V sounding profiles and associated high levels of downdraft CAPE should support strong/damaging wind gusts as the primary threat with the strongest activity. However, modest deep layer shear of 30- 35 kts could promote some supercell structures early on in the event, supporting a threat for some lower-end large hail across central/north-central KS. Given the likelihood of strong downdrafts/cold pools, activity should tend to consolidate into 1-2 forward propagating systems, supporting primarily a wind threat as activity moves east. Sunday is looking a bit more interesting thunderstorm-wise, mainly across southeast Kansas. Cooler temperatures aloft associated with the passing shortwave overhead along with continued rich boundary layer moisture will support higher levels of instability compared to today. Additionally, deep layer shear is progged to be slightly higher than today given west/northwest flow aloft. The main concern for storm initiation though is the apparent lack of a surface trigger. This problem would be overcome if tonight's convection lays out a formidable outflow boundary across the region. All-in-all, if storms are able to develop, instability/shear combo would support strong to severe storms. Stay tuned. Otherwise, hot above normal temperatures will continue the next several days, as progged by deterministic consensus of low-level thickness. Thinking forecast highs in the 90s to low 100s are realistic. The greatest combination of high temperatures/dewpoints will be Monday and Tuesday, when forecast afternoon heat indices are around 105 degrees for many. Will continue to monitor for possible heat advisory headlines. Fortunately, breezy south winds both days should help temper the "feels like" temperature some. .LONG TERM...(Tuesday night through Saturday) Issued at 255 PM CDT Sat Aug 7 2021 Deterministic and ensemble consensus attempts to ooze a cold front south into central/northern KS Tuesday night and Wednesday, which could be a focus for thunderstorm development. Still quite a bit of uncertainty though surrounding this period, so only went with low to modest PoPs for now. This front should tend to dissipate/wash out, so there shouldn't be much relief in the heat. However, deterministic and ensemble consensus supports a somewhat more appreciable cold front by Thursday night-Friday. This could support additional storm chances, along with cooler daytime temperatures in the 80s-90s, along with decreasing dewpoints and associated humidity. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 629 PM CDT Sat Aug 7 2021 Main concerned for this TAF period will be the approaching thunderstorm activity for the KRSL, KGBD and KSLN terminals. KRSL and KGBD will have the greatest risk of higher winds and hail potential. Most of this activity will push through KRSL and KGBD by 02Z with KSLN the next one up. By 03Z, KSLN will likely see the thunderstorm activity. Not as confident with the severity of the activity for KSLN but stronger winds and hail are still possible there until 06Z. KHUT and KICT look to be on the southern extent of the thunderstorm activity. KHUT is much more likely to get the thunder while KICT is more likely to just miss it. That said, can't rule out the potential for thunder coming on station at KICT around 06Z tonight. KCNU will get the thunderstorm activity and is not likely to see thunder until closer to 10Z but not confident on the extent of the thunderstorm potential. By 12Z, all areas are expected to return to VFR conditions as the main push of thunderstorm activity pushes off to the east. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 97 74 99 / 20 20 10 0 Hutchinson 70 97 73 100 / 30 10 10 0 Newton 72 95 73 98 / 30 20 10 0 ElDorado 73 94 74 97 / 20 20 20 10 Winfield-KWLD 75 95 75 97 / 30 30 20 10 Russell 66 97 71 103 / 60 0 0 0 Great Bend 66 94 69 99 / 60 0 0 0 Salina 70 97 73 102 / 60 10 0 0 McPherson 70 95 72 99 / 50 10 10 0 Coffeyville 76 93 75 95 / 30 30 30 10 Chanute 76 92 75 94 / 30 30 30 10 Iola 76 91 75 93 / 30 30 30 10 Parsons-KPPF 75 92 75 95 / 30 30 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ELM
Hazardous Weather Outlook National Weather Service Wichita KS 337 PM CDT Sat Aug 7 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 337 PM CDT Sat Aug 7 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms are expected this evening through tonight, mainly along and north of the Highway 56 corridor across central, north-central, east-central, and northeast Kansas. A handful of strong to severe storms are possible before about midnight. The primary threat will be strong to damaging wind gusts of 50 to 70 mph, although a few instances of large hail are possible as well before about 9 PM across central and north-central Kansas. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is some potential for thunderstorm development Sunday afternoon and evening, mainly across southeast Kansas. If storms are able to form, severe weather is possible. Stay tuned for later forecasts. Dangerous heat will continue across the region through Tuesday, with afternoon through early evening heat indices ranging from 100 to 105 degrees. There is a chance of thunderstorms Tuesday afternoon through Wednesday, mainly across the northern half of Kansas. At this time, a few strong to marginally severe storms appear possible. .SPOTTER INFORMATION STATEMENT... Reports of damaging winds, large hail, heavy rainfall, and flooding are always greatly appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
12 thunderstorm wind, 1 flood. Local standard time, as filed.
A power pole was knocked down.
A trained spotter reported the gust.
The gust was measured by a home weather station.
A couple of three to four inch tree limbs were knocked down.
A trained spotter reported the gust.
Widespread wind damage occurred across Salina. Numerous powerlines were blown down, including some power poles snapped. Numerous trees and tree limbs were reported down.
The wind gust was estimated at the Marquette Rodeo.
The public reported the gust.
A trained spotter reported a fifty to sixty mph quick burst of wind.
Law enforcement reported street flooding in McPherson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975499, 975500, 975501, 975502, 975503, 975504, 975505, 975506, 975508, 975507, 975509, 975510, 975514.